Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Mar 3, 2020, 6:14 PM EST for Clarke County, Frederick County, Loudoun County, Virginia; Jefferson County, West Virginia. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2020, 6:14 PM EST (23:14 UTC)
- Expired
- Mar 3, 2020, 6:32 PM EST
- In force
- 18 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, VA, Frederick County, VA, Loudoun County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 6:16 PM EST | TSTM WND DMG | 2 Wsw Wickliffe, VA | TREE DOWN ON 1200 BLOCK OF WICKLIFFE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WUUS51 KLWX 032314
SVRLWX
VAC043-069-107-WVC037-032345-
/O.NEW.KLWX.SV.W.0013.200303T2314Z-200303T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
614 PM EST Tue Mar 3 2020
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Loudoun County in northern Virginia...
Eastern Frederick County in northwestern Virginia...
Central Clarke County in northwestern Virginia...
Southern Jefferson County in the Panhandle of West Virginia...
* Until 645 PM EST.
* At 614 PM EST, a severe thunderstorm was located over Berryville,
or 8 miles southwest of Charles Town, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Charles Town, Purcellville, Berryville, Round Hill, Harpers Ferry,
Bluemont, Bolivar, Hamilton, Hillsboro, Paeonian Springs, Gaylord,
Neersville, Briggs, Wickliffe, Summit Point, Millville, Lincoln,
Stringtown and Rippon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sterling Virginia.
&&
LAT...LON 3904 7799 3921 7807 3933 7775 3913 7756
TIME...MOT...LOC 2314Z 246DEG 50KT 3917 7793
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
HTS2 follow-up statements
126
WWUS51 KLWX 032328
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
628 PM EST Tue Mar 3 2020
VAC069-032338-
/O.CAN.KLWX.SV.W.0013.000000T0000Z-200303T2345Z/
Frederick VA-
628 PM EST Tue Mar 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREDERICK COUNTY IN
NORTHWESTERN VIRGINIA IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3911 7785 3925 7794 3933 7775 3913 7756
TIME...MOT...LOC 2328Z 246DEG 44KT 3921 7779
$$
VAC043-107-WVC037-032345-
/O.CON.KLWX.SV.W.0013.000000T0000Z-200303T2345Z/
Loudoun VA-Clarke VA-Jefferson WV-
628 PM EST Tue Mar 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EST
FOR NORTHWESTERN LOUDOUN...EAST CENTRAL CLARKE AND SOUTHEASTERN
JEFFERSON COUNTIES...
At 628 PM EST, a severe thunderstorm was located near Round Hill, or
near Charles Town, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Charles Town, Purcellville, Round Hill, Harpers Ferry, Bluemont,
Bolivar, Hamilton, Hillsboro, Paeonian Springs, Neersville, Millville
and Rippon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sterling Virginia.
&&
LAT...LON 3911 7785 3925 7794 3933 7775 3913 7756
TIME...MOT...LOC 2328Z 246DEG 44KT 3921 7779
HAIL...<.75IN
WIND...60MPH
$$
HTS446
WWUS51 KLWX 032332
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
632 PM EST Tue Mar 3 2020
VAC043-107-WVC037-032342-
/O.CAN.KLWX.SV.W.0013.000000T0000Z-200303T2345Z/
Loudoun VA-Clarke VA-Jefferson WV-
632 PM EST Tue Mar 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOUDOUN...EAST
CENTRAL CLARKE AND SOUTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3911 7785 3925 7794 3933 7775 3913 7756
TIME...MOT...LOC 2330Z 246DEG 50KT 3924 7771
$$
HTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:20 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Mar 3, 2:20 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
220 PM EST Tue Mar 3 2020
.SYNOPSIS...
A cold front will pass through the region tonight. High pressure
will build overhead Wednesday before a weak cold front passes
through Wednesday night. High pressure will return for Thursday.
A cold front will pass through Thursday night into Friday and
low pressure will intensify to our northeast later Friday while
an upper-level trough swings through. High pressure will return
for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A southwest flow will continue through late this afternoon, and
breaks of sunshine behind a departing disturbance will bring
mild conditions. Breezy conditions are expected with the
increased mixing layer, with wind gusts around 20 to 25 mph
expected for many locations.
A more potent upper-level disturbance will approach from the
west late this afternoon along with a cold front. Most guidance
shows around 250-500 J/KG of MLCAPE developing ahead of this
system, and this make sense because mesoanalysis is showing
similar amounts of instability upstream ahead of the cold front.
Despite the limited instability, there will be strong forcing
from the disturbance and its associated cold front. This is
because the upper-level trough axis will be swinging toward
negative tilt as the system moves through, and our area will be
in the left-exit region of the upper-level jet along with a
divergent flow aloft. This should be enough to combine with the
instability for scattered/numerous showers along with
isolated/scattered thunderstorms. Thunderstorms may contain
locally damaging wind gusts and perhaps even an isolated
tornado, but confidence is lower due to weaker DCAPE values and
a westerly component to the surface and low-level flow. Hail is
also possible, but confidence for large hail is low since
instability values will be lower above the freezing level (due
to a lower EL from subsidence behind the departing shortwave).
The most likely timing for the showers and possible stronger
storms will be between 4 and 6 PM across the Allegheny and
Potomac Highlands, and 6 PM through 9 PM for central and
northeastern Maryland as well as northern Virginia and the
Washington/Baltimore Metro areas. Farther south, confidence for
stronger storms decreases since it will be farther away from
the main forcing (over Pennsylvania). Will carry isolated to
scattered showers in the forecast for those areas.
The cold front will clear the area by midnight, and drier
conditions are expected overnight. Weak cold advection behind
the front along with a steadier wind should still keep temps
well above climo, with lows ranging from the 20s along the
ridges, to the mid and upper 30s across northern MD into the
Shenandoah Valley, and the lower to middle 40s in downtown
Washington and Baltimore.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Low pressure will intensify as it moves into Nova Scotia
Wednesday and weak high pressure will build over our area. A
westerly flow will continue. The downsloping westerly flow along
with sunshine will cancel out weak cold advection and this will
allow for more mild conditions with max temps into the 60s for
most locations.
A weak reinforcing cold front will pass through Wednesday night.
Little moisture will be associated with the boundary, so it
should turn out dry for most areas with just some clouds
associated with the frontal passage. There may be a few showers
in the Allegheny and Potomac Highlands, but with very limited
moisture any precipitation will be light.
High pressure will build overhead for Thursday and Thursday
night, bringing dry and seasonable conditions to the area. Will
keep an eye on low pressure over the southeastern CONUS. As of
now, it appears that the system should remain far enough to the
south to keep dry conditions overhead, but if it does track just
a bit farther north, then some rain could make it into our
southern zones. There will be some high and mid-level clouds
overhead Thursday into Thursday night in association with the
low to the south.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Model guidance has becoming more tightly clustered and shifted
farther offshore for the low pressure system expected to rapidly
develop to our east Friday and Friday night. This lessens the
chance of widespread significant precipitation across our
area, though showery precipitation is still plausible associated
with a northern stream trough. Upslope snow showers are
appearing increasingly likely over the Allegheny Front, as well,
but mainly rain is anticipated east of the mountains.
A brief shot of colder than normal temperatures is anticipated in
brisk northwesterly flow behind the low into the first half of
the weekend as Arctic high pressure builds in. The high will
shift offshore Sunday into early next week with temperatures
quickly warming back to above normal.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Any leftover MVFR conditions over KBWI and KMTN will clear out
by 21z. A cold front will pass through the terminals tonight.
Scattered to numerous showers are expected with the frontal
passage, and a thunderstorm is possible as well. The best
chance for a thunderstorm will be around KMRB between 21 and
23z, but a thunderstorm cannot be ruled out between 22 and 01z
across the rest of the terminals. If a thunderstorm develops,
it may contain gusty winds and hail. An isolated tornado cannot
be ruled out, but confidence remains low for that to occur.
Drier conditions along with a westerly wind are expected behind
the cold front for tonight through Wednesday along with VFR
conditions. More VFR conditions are expected for Thursday
through Thursday night.
Sub-VFR is possible Fri as low pressure passes. Gusty
northwesterly flow exceeding 30 knots is possible behind the
low into Saturday.
&&
.MARINE...
A southerly flow will continue to strengthen through late this
afternoon as mixing increases. A cold front will pass through
the waters this evening and the winds will turn westerly behind
the boundary between 00z and 04z from northwest to southeast. A
Small Craft Advisory is in effect for the waters through this
evening.
An SCA remains in effect for the middle portion of the Bay and
the lower Tidal Potomac for westerly winds overnight. The
westerly flow will continue through Wednesday, and an SCA is in
effect for the northern and middle portion of the Bay as well as
the upper Tidal Potomac River, where mixing will be best and the
gradient is progged to be strongest. The SCA may need to be
extended farther south, but confidence is too low at this time.
A reinforcing cold front will pass through Wednesday night and
high pressure will build overhead for Thursday. A cold front
will approach the waters Thursday night.
Low pressure deepening rapidly well offshore is expected to
result in strong northwesterly winds Friday night into
Saturday, possibly approaching gale force.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ530-531-
535-536-538-539-542.
Small Craft Advisory from 6 AM to 6 PM EST Wednesday for
ANZ530-531-535-538-539.
Small Craft Advisory until 6 AM EST Wednesday for ANZ533-534-
537-541-543.
Small Craft Advisory until 6 PM EST Wednesday for ANZ532-540.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...DHOF
AVIATION...BJL/DHOF
MARINE...BJL/DHOFHazardous weather outlook, Mar 3, 12:49 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1249 PM EST Tue Mar 3 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1249 PM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible late this afternoon and this evening. The main threat is damaging winds, though an isolated tornado cannot be ruled out. The best chance for stronger storms will be north of US 50 and Interstate 66. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Warning may be needed for portions of the waters late Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please forward any severe weather reports to the National Weather Service per Standard Operating Procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-041000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1249 PM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible late this afternoon and this evening. The best chance is north of Interstate 66 and US 50. The main threat is damaging winds, though an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A slight winter storm threat exists Friday and Friday night along the Allegheny Front in western Maryland, eastern West Virginia and far western Virginia. If the threat materializes, there may be travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please forward any severe weather reports to the National Weather Service per Standard Operating Procedures.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 10:18 PM EST | Small Craft Advisory | LWX | 43 hr | |
| Mar 3, 12:35 PM EST | Small Craft Advisory | LWX | 29 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.